Wyoming, 2011

Damaging Wind in Wyoming, June 28, 2011

June 28, 2011 · NWS RIW · 1 event in 1 county or zone

A strong thunderstorm moved off the Wind River Range into Lander producing a 59 mph wind gust at Hunt Field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong thunderstorm moved off the Wind River Range into Lander producing a 59 mph wind gust at Hunt Field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 28, 1:53 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Jun 28, 1:53 PM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
253 PM MDT TUE JUN 28 2011

SHORT TERM...TONIGHT THROUGH FRIDAY
MOISTURE ALREADY CREEPING NORTHWARD THIS AFTERNOON ALLOWING FOR
THE FIRST THUNDERSTORM TO DEVELOP OVER SOUTHWEST SWEETWATER
COUNTY. EXPANDED MY ISOLATED THUNDERSTORM COVERAGE A LITTLE MORE
TO COVER MUCH OF SWEETWATER AND SOUTHEAST LINCOLN COUNTY THROUGH
THIS EVENING. MORE OF THIS MID LEVEL MOISTURE WILL START SPREADING
NORTH LATER TONIGHT INTO WEDNESDAY WITH AN INCREASING THREAT OF
HIGH BASED STRONG WIND STORMS ON WEDNESDAY. THE POTENTIAL FOR
DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS...
ESPECIALLY WHEN COMBINED WITH THE OVERALL AMBIENT SOUTHWEST FLOW
OF 20 TO 30 KNOTS. HAVE ADDED MORNING CONVECTION DOWN SOUTH AND
INCREASED THE COVERAGE WEDNESDAY INTO THURSDAY MORNING ACROSS MUCH
OF THE AREA. POTENTIAL FOR A FEW STRONGER STORMS IS STILL THERE
LATE WEDNESDAY NIGHT AND THURSDAY MORNING AS THE WEST COAST LOW
OPENS UP AND RACES ACROSS THE AREA FROM SW TO NE. WINDS WILL BE ON
THE INCREASE INTO WEDNESDAY WITH A MILD AND WINDY NIGHT TONGIHT IN
THE HIGH COUNTRY FOR CONTINUED SNOWMELT. NORTH WINDS WILL DEVELOP
BEHIND THIS SYSTEM ACROSS THE NORTH WHICH MAY BE A FOCUS FOR
CONTINUED SHOWERS AND ISOLATED THUNDERSTORMS INTO THURSDAY
AFTERNOON ACROSS OUR NORTH. SYSTEM PULLS AWAY THURSDAY NIGHT WITH
A FLATTER...DRIER FLOW ON FRIDAY. TEMPERATURES WILL LIKELY COOL 10
TO 15 DEGREES ON THURSDAY WITH LITTLE CHANGE FRIDAY IN MOST
AREAS... EXCEPT WARMER SOUTH AND A LITTLE WEST.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

ZONAL FLOW WILL AFFECT THE AREA FRIDAY AND SATURDAY...KEEPING
TEMPERATURES SLIGHTLY BELOW NORMAL. THE MODELS ARE IMPLYING SOME
VERY WEAK SHORTWAVE ENERGY WILL MOVE THROUGH FRIDAY AND SATURDAY
AFTERNOONS...GIVING RISE TO VERY LOW CHANCES OF SHOWERS AND
THUNDERSTORMS MAINLY IN NORTHEASTERN WYOMING. WARMING WILL BRING
TEMPERATURES BACK TO NEAR NORMAL SUNDAY AND MONDAY AS HIGH
PRESSURE BUILDS INTO THE GREAT BASIN AND CENTRAL ROCKIES. BOTH THE
GFS AND ECMWF KEEP A BIT OF A 700MB TEMPERATURE NORTH-SOUTH
ORIENTED GRADIENT OVER THE STATE THOUGH WITH ZONAL FLOW THROUGH
THE NORTHERN ROCKIES. THE LATEST 00Z ECMWF IS MORE IN LINE WITH
THE 00Z GFS WITH SLIGHTLY HIGHER 500MB HEIGHTS OVER THE AREA
MONDAY AND TUESDAY. THE PREVIOUS ECMWF RUNS WERE KEEPING MORE
ENERGY MOVING THROUGH THE SOUTHERN CANADIAN ROCKIES. WITH THE HIGH
BUILDING IN TO OUR SOUTH...MOISTURE AND INSTABILITY ARE LIKELY TO
BE ENHANCED OVER WYOMING...INCREASING CLOUDINESS AND CHANCES OF
SHOWERS AND THUNDERSTORMS FOR FOURTH OF JULY ACTIVITIES. THE 00Z
ECMWF IS HINTING AT A SHORTWAVE TROUGH TO MOVE OVER THE RIDGE FROM
THE PACIFIC NORTHWEST AND ENHANCE CONVECTION TUESDAY AFTERNOON AND
EVENING. WINDS APPEAR TO REMAIN RELATIVELY LIGHT DURING THE
EXTENDED PERIOD...WITH SOME EASTERLY FLOW EAST OF THE DIVIDE AT
TIMES.

AVIATION...
VFR CONDITIONS EXPECTED AT LOCAL AIRPORTS THROUGH 12Z WEDNESDAY. A
FEW SHOWERS MAY DEVELOP OVER THE NORTHERN MOUNTAINS AND EXTREME
SOUTHERN SWEETWATER COUNTY THROUGH 06Z THIS EVENING. THE NORTHERN
STORMS MAY RESULT IN SOME MOUNTAIN TOP OBSCURATIONS. GUSTY WIND WILL
BE FOUND ACROSS MUCH OF THE AREA THROUGH THE FORECAST
PERIOD...ESPECIALLY THROUGH 06Z TONIGHT AND AFTER 18Z WEDNESDAY. AN
APPROACHING AREA OF LOW PRESSURE WILL INTRODUCE ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS WESTERN AND CENTRAL WYOMING AFTER 18Z
WEDNESDAY. GUSTY AND ERRATIC WIND MAY ACCOMPANY ANY STORM ACTIVITY
AT LOCAL AIRPORTS. IN ADDITION TO WIND...THESE STORMS MAY BRING
PERIODS OF MVFR CONDITIONS TO IMPACTED AIRPORTS.

HYDROLOGY...
IT WILL CONTINUE VERY WARM TO HOT THROUGH WEDNESDAY ALONG WITH
INCREASING WIND. TONIGHT WILL BE MILD AND WINDY EVEN IN THE
MOUNTAINS TO ALLOW SNOWMELT TO CONTINUE. SCATTERED HIGH BASED
THUNDERSTORMS WITH STRONG WINDS WILL DEVELOP ON WEDNESDAY ACROSS
THE SOUTH AND SPREAD NORTHWARD ACROSS THE AREA. A FEW WETTER AND
STRONGER THUNDERSTORMS ARE POSSIBLE LATER WEDNESDAY NIGHT AND
THURSDAY MORNING BUT THE STORMS SHOULD BE MOVING FAIRLY QUICKLY.
TEMPERATURES WILL COOL 10 TO 15 DEGREES ON THURSDAY WITH SHOWERS
RETREATING TO THE FAR NORTH. FRIDAY WILL BE DRY AND SEASONABLE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...MCDONALD
AVIATION...BRANHAM
HYDROLOGY...SKRBAC
Hazardous weather outlook, Jun 28, 4:09 AM MST, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
509 AM MDT TUE JUN 28 2011

WYZ001>020-022>030-291100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
509 AM MDT TUE JUN 28 2011

...FLOOD WARNING FOR THE WIND RIVER FROM DUBOIS TO RIVERTON AND
FOR SMALLER CREEKS AND RIVERS OF BIG HORN COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE SNOWMELT DUE TO WARM TEMPERATURES WILL CAUSE RISING
WATER LEVELS ON THE WIND RIVER FROM FROM DUBOIS THROUGH RIVERTON.
FLOODING IS LIKELY IN LOW LYING AREAS ADJACENT TO THE WIND RIVER.
OTHER FLOODING IS POSSIBLE ON SMALLER CREEKS AND RIVERS OF SOUTHEAST
BIG HORN COUNTY AROUND MANDERSON...HYATTVILLE...AND SHELL. A FLOOD
WATCH HAS BEEN ISSUED FOR THE GREEN RIVER NEAR LABARGE AND THE
BLACKS FORK NEAR GRANGER DUE TO SNOWMELT. WATER WILL CONTINUE TO
RUN HIGH IN THESE LOCATIONS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
WEDNESDAY. THEN A BETTER CHANCE OF STORMS WEDNESDAY NIGHT AND
THURSDAY AS A WEATHER SYSTEM MOVES THROUGH THE AREA. SOME OF THE
STORMS COULD HAVE STRONG WIND GUSTS AND HAIL.

CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT AS THE
HIGH MOUNTAIN SNOWPACK CONTINUES TO MELT THIS WEEK. THE WIND RIVER...
SHOSHONE RIVER...GREEN RIVER...BLACKS FORK...AND BIG HORN RIVER
BASINS WILL BE MOST SUSCEPTIBLE TO THE HIGH RUNOFF. EXERCISE CAUTION
NEAR FAST FLOWING RIVERS AS THE CURRENT WILL BE DANGEROUS AND DEBRIS
WILL BE FLOWING IN THE CHANNEL AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING TO THE NATIONAL WEATHER
SERVICE AT 1-800-211-1448. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 28, 5:46 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
646 PM MDT TUE JUN 28 2011

WYZ014-015-290300-
WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
646 PM MDT TUE JUN 28 2011

SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE WIND RIVER
MOUNTAINS THIS EVENING.  LIGHTNING AND VERY GUSTY OUTFLOWS TO 55 MPH
CAN BE EXPECTED.  THOSE TRAVELLING HIGHWAY 28 OVER SOUTH PASS SHOULD
BE PREPARED FOR SUDDEN...ERRATIC STRONG GUSTS.

TWB
Special weather statement, Jun 28, 6:02 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
702 PM MDT TUE JUN 28 2011

WYZ018-290300-
LANDER FOOTHILLS-
702 PM MDT TUE JUN 28 2011

SHOWERS AND THUNDERSTORMS OVER THE WIND RIVER MOUNTAINS THIS EVENING
COULD BRING VERY GUSTY OUTFLOW WINDS TO THE LANDER AND
FORT WASHAKIE AREAS.  OUTFLOWS TO 55 MPH ARE POSSIBLE IN THESE
AREAS.  RESIDENTS AND MOTORISTS SHOULD BE PREPARED FOR SUDDEN...
ERRATIC STRONG GUSTS.

TWB

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 28, 8:33 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

A severe thunderstorm produced a 59 mph outflow wind gust at Lander Hunt Field.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314358.